Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2012, 7:27 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 63 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 7:27 PM CDT (00:27 UTC)
- Expired
- Mar 29, 2012, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Ellis County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:28 PM CDT | HAIL 1.5 | Woodward, OK | THE REPORT WAS REPORTED OVER THE WEST SIDE OF WOODWARD. RELAYED VIA SOCIAL MEDIA. |
| Mar 29, 7:33 PM CDT | HAIL 0.88 | 1 S Woodward, OK | THE HAIL OCCURRED FOR ABOUT 5 MINUTES. RELAYED VIA SOCIAL MEDIA. |
| Mar 29, 7:35 PM CDT | HAIL 1 | Wsw Woodward, OK | |
| Mar 29, 7:35 PM CDT | HAIL 1.75 | Woodward, OK | |
| Mar 29, 7:52 PM CDT | HAIL 1 | Gage, OK | |
| Mar 29, 8:35 PM CDT | HAIL 1.75 | S Shattuck, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
053
WUUS54 KOUN 300027
SVROUN
OKC045-153-300130-
/O.NEW.KOUN.SV.W.0042.120330T0027Z-120330T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN NORTHWESTERN OKLAHOMA...
WOODWARD COUNTY IN NORTHWESTERN OKLAHOMA...
* UNTIL 830 PM CDT
* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES NORTHEAST OF MORELAND TO SHATTUCK...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...MOORELAND...ARNETT...GAGE...FARGO...SHARON...
QUINLAN AND TANGIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAIN WILL QUICKLY FLOOD LOW CREEKS...DITCHES AND
UNDERPASSES. DO NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.
&&
LAT...LON 3660 9940 3659 9930 3662 9929 3668 9907
3653 9897 3644 9896 3636 9896 3607 9999
3644 10000
TIME...MOT...LOC 0023Z 253DEG 14KT 3658 9903 3629 9992
$$
WR2 follow-up statements
424
WWUS54 KOUN 300040
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT THU MAR 29 2012
OKC045-153-300130-
/O.CON.KOUN.SV.W.0042.000000T0000Z-120330T0130Z/
WOODWARD OK-ELLIS OK-
740 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT FOR WOODWARD AND ELLIS COUNTIES...
AT 738 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM QUINLAN TO
SHATTUCK...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...MOORELAND...ARNETT...GAGE...FARGO...SHARON...
QUINLAN AND TANGIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.
&&
LAT...LON 3660 9940 3659 9930 3662 9929 3668 9907
3653 9897 3644 9896 3636 9896 3607 9999
3644 10000
TIME...MOT...LOC 0038Z 294DEG 16KT 3652 9903 3623 9992
$$
WR661
WWUS54 KOUN 300059
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAR 29 2012
OKC045-153-300130-
/O.CON.KOUN.SV.W.0042.000000T0000Z-120330T0130Z/
WOODWARD OK-ELLIS OK-
759 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT FOR WOODWARD AND ELLIS COUNTIES...
AT 752 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOORELAND TO
HIGGINS...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...MOORELAND...ARNETT...GAGE...FARGO...SHARON...
QUINLAN AND TANGIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.
&&
LAT...LON 3660 9940 3659 9930 3662 9929 3668 9907
3653 9897 3644 9896 3636 9896 3607 9999
3644 10000
TIME...MOT...LOC 0052Z 296DEG 11KT 3647 9913 3618 10002
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:28 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Mar 29, 3:28 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU MAR 29 2012 .DISCUSSION... WARM AND HUMID CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS WITH A FEW OPPORTUNITIES FOR WIDELY SCATTERED SHOWERS AND STORMS. RECENT HRRR RUNS/NAM12/GFS SIMILAR WITH DEVELOPMENT OF STORMS ACROSS NORTHWEST OKLAHOMA LATE THIS AFTERNOON INTO THE EARLY EVENING. STEEP LAPSE RATES AND FAIRLY WEAK MID-LEVEL FLOW WILL FAVOR LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS. LOW AMPLITUDE WAVE WILL PROVIDE SOME SUPPORT...BUT STORM INTENSITY SHOULD DECREASE BY MID EVENING. A WEAK SURFACE BOUNDARY AND UPPER WAVE MAY PROVIDE ENOUGH LIFT FOR ISOLATED/WIDELY SCATTERED SHOWERS AND STORMS MAINLY IN THE LATE AFTERNOON/EARLY EVENING FRIDAY. OVERALL COVERAGE AND ORGANIZATION APPEARS LOW. MAINLY DRY CONDITIONS ARE EXPECTED FOR AT LEAST THE FIRST HALF OF THE WEEKEND WITH LOW AMPLITUDE RIDGE OVER THE CENTRAL US. MODELS BEGIN TO DIVERGE ON STRENGTH AND OVERALL TIMING WITH ANOTHER TROUGH THAT IS FORECAST TO APPROACH THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. EC MODEL LESS AMPLIFIED AND FASTER WHICH MATCHES CURRENT FORECAST. FOR NOW WILL FOLLOW FASTER SOLUTION WHICH WILL PLACE BETTER CHANCES FOR STORM OVER EASTERN 1/3 OF OKLAHOMA. DRYLINE/COLD FRONT MAY BE DELAYED ENOUGH ON SUNDAY THAT HUMIDITY LEVELS WILL REMAIN ABOVE 20-25 PERCENT ACROSS FAR WESTERN OKLAHOMA. THIS SYSTEM WILL BRING IN SOMEWHAT COOLER AND DRIER AIR BY MONDAY/TUESDAY OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 82 60 83 / 10 30 20 10 HOBART OK 58 85 57 83 / 20 20 20 0 WICHITA FALLS TX 60 88 59 87 / 10 30 20 0 GAGE OK 50 80 51 85 / 20 10 10 0 PONCA CITY OK 58 81 57 84 / 30 10 10 10 DURANT OK 61 81 60 83 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, Mar 29, 11:55 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAR 29 2012
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS MAINLY NORTHWEST OF A LINE
FROM STILLWATER AND GUTHRIE... TO EL RENO AND HOBART... TO MANGUM
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
5 PM THROUGH 10 PM.
IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL BE THE MAIN
HAZARD WITH ANY SEVERE STORM. SOME DAMAGE TO AUTOMOBILES AND TENDER
VEGETATION FROM LARGE HAIL MAY OCCUR.
IN ADDITION...DAMAGING WIND GUSTS UP TO 70 MPH ARE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM
THROUGH 10 PM.
DISCUSSION...
A COLD FRONT IS EXPECTED TO EXTEND ACROSS PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
FRONT ACROSS THE EASTERN TEXAS PANHANDLE. A MID-LEVEL DISTURBANCE IS
ALSO EXPECTED TO MOVE EAST INTO THE PLAINS LATER THIS AFTERNOON AND
TONIGHT. LIFT ASSOCIATED WITH THIS DISTURBANCE ALONG WITH
CONVERGENCE ALONG THE BOUNDARIES AND SURFACE HEATING COULD BE
SUFFICIENT TO BREAK A CAP THAT IS OVER THE REGION LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS. WITH THE UNSTABLE AIRMASS OVER
THE AREA... SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE POTENTIAL FOR SEVERE STORMS IS
EXPECTED TO DIMINISH LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY...MAINLY ACROSS SOUTH CENTRAL OKLAHOMA...AS THE LOW
PRESSURE DISTURBANCE MOVES THROUGH THE AREA.
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY SOUTHEAST OF
A WICHITA FALLS TO OKLAHOMA CITY TO STILLWATER LINE.
ANOTHER OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORMS MAY OCCUR
EAST OF I-35 SUNDAY NIGHT TO MONDAY.
OTHER HAZARDOUS WEATHER...
CRITICAL WILDFIRE CONDITIONS AND STRONG WINDS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS ON SUNDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.
MBS/AUSTIN/MAXWELLIn the hours before
Special weather statement, Mar 29, 5:16 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT THU MAR 29 2012
OKZ004-005-010-292300-
HARPER OK-WOODWARD OK-WOODS OK-
516 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER...WOODWARD
AND WOODS COUNTIES UNTIL 600 PM CDT...
AT 514 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 34 MILES SOUTHWEST OF FREEDOM TO FARGO...MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
WOODWARD...MOORELAND...FREEDOM...QUINLAN...TANGIER AND CAMP HOUSTON.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3700 9856 3626 9916 3636 9961 3644 9959
3700 9913
TIME...MOT...LOC 2214Z 248DEG 30KT 3676 9899 3639 9953
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:22 PM CDT | Areal Flood Advisory | OUN | Woodward | 3 hr |
| Mar 29, 7:53 PM CDT | Special Weather Statement | OUN | Woods | 37 min |
| Mar 29, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 63 min |
| Mar 29, 9:20 PM CDT | Special Weather Statement | OUN | Major | 40 min |
| Mar 29, 9:34 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 56 min |
| Mar 29, 9:45 PM CDT | Special Weather Statement | OUN | Major | 45 min |
| Mar 29, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 79 min |
| Mar 29, 10:35 PM CDT | Areal Flood Advisory | OUN | Ellis | 3 hr |
| Mar 29, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 77 min |
| Mar 30, 12:29 AM CDT | Special Weather Statement | OUN | Garfield | 61 min |
| Mar 30, 1:17 AM CDT | Special Weather Statement | OUN | Roger Mills | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.